Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 29, 2021Sandoval County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 29, 2021, 12:49 PM MDT for Sandoval County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 12:49 PM MDT (18:49 UTC)
Expired
Jul 29, 2021, 1:15 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 105 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS85 KABQ 291849
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
1249 PM MDT Thu Jul 29 2021
 
NMZ203-204-211-291915-
Far Northwest Highlands-Northwest Highlands-Jemez Mountains-
1249 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO ARRIBA AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuba, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Cuba and La Jara. 

This includes Highway 550 between Mile Markers 60 and 84.
 
&&

LAT...LON 3612 10678 3593 10687 3603 10729 3622 10720
TIME...MOT...LOC 1848Z 106DEG 14KT 3606 10699 

$$

Guyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:56 AM MDT, 53 minutes earlier.

Area forecast discussion, Jul 29, 11:56 AM MDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1156 AM MDT Thu Jul 29 2021

.AVIATION...
18Z TAF CYCLE
Main focus for shower and thunderstorm activity today will be over
the northern and western mountains, with the greatest coverage likely
to favor areas along the NM/AZ border. Mtn obscurations are expected
with heavy rainfall producing storms. KGUP was the only terminal site
with enough confidence to include a TEMPO group for this TAF cycle. A
gusty southeast wind is forecast for the Rio Grande Valley, including
KABQ, KAEG and KSAF terminals, late this afternoon and early evening,
but did not go as aggressive as the GFS/LAV are suggesting. Primarily
VFR and calm conditions are expected after 06Z, although an isolated
shower or storm cannot be ruled out similar to last night, along with
localized dense fog in the Moreno Valley/KAXX airport. DPorter

&&

.PREV DISCUSSION...249 AM MDT Thu Jul 29 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms continue, and the potential
for locally heavy rainfall and flash flooding continues to be a
concern each day. Storm coverage through the remainder of the work
week will favor central and western New Mexico, but a front entering
eastern New Mexico late Saturday will help to increase storm chances
across the area again. Sunday will likely be the most active day of
the next week and flash flooding will become an increasing concern.
Daily rounds of storm activity also continue into early next week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
Colliding outflow boundaries have assisted the overnight convection
from the Rio Grande Valley westward as well as the nose of stronger
winds aloft pushing into eastern NM, but this activity was slowly
decreasing as it approached the Arizona border. Even a light shower
was observed at the Sunport. H2O vapor imagery indicates a much
broader area of mid level drying was advancing over eastern and into
central NM this morning, which supports the idea western NM will be
the most active area today/tonight where heavy rainfall and
potential for flash flooding is most likely. That said, heavy
rainfall is possible from any storm today through Friday. Patchy fog
hasn't been reported so far this morning and may need to do a quick
update if it does.

Storm motion will be from southeast to northwest today and tonight
but is forecast to be about 10-20 mph as opposed to the slower
movement seen in past days. Showers and storms Friday may be fewer
overall, with the western and northern mountains favored for rain.
Highs won't change much from day to day and will be close to average
for the end of July.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
The H5 high remains centered over OK Friday night and into Saturday
while the monsoon moisture plume remains focused across western NM
and AZ. A backdoor cold front does begin to nose into northeastern NM
Saturday afternoon likely around 18Z. There are some placement
differences amongst the models in where this front sets up Saturday
afternoon, but it does look to stay north of the I-40 corridor. This
front helps to reintroduce moisture and lift to the northeast and may
also provide the focus for a few strong to severe thunderstorms.
Models indicate moderate instability of around 1500-2000 J/kg of
MLCAPE with 0-6km bulk shear values of 30-35 knots along this
boundary. Won't rule out the potential for hail and damaging winds in
addition to the typical monsoon heavy rain hazards.

The front makes progress through the remainder of the eastern plains
Saturday night and into early Sunday morning, and as the moisture
plume focuses over NM, PWATs soar back up to around 1.1" to 1.3"
across the area. Sunday will likely be one of the most active days of
the forecast period with widespread showers and thunderstorms and an
increasing threat for flash flooding. By Monday evening, the H5 high
reorganizes over SW AZ, and it will continue to stay to our west
through the remainder of the week. Daily rounds of showers and
thunderstorms will continue through the next week, but the high does
inch eastward each day. As it does so, the moisture will be pushed
eastward, and western NM will likely start to see decreasing storm
chances. There are some disagreements in the models in where the high
ends up by the middle to end of next week. The GFS and Canadian build
a 596 dam high square over NM which significantly decreases PoPs and
increases temperatures. The ECMWF is similar, but also shows an
easterly wave moving westward that keeps some moisture in place
across southern NM. Whichever way this pans out, a break in the
monsoon action does seem possible by late next week. 15

&&

.FIRE WEATHER...
The upper high centered over KS today will slowly become elongated
stretching from CO through KS Friday and Saturday, then becomes
oriented from north to south over the Rockies early next week.
Showers and storms are expected to be most active over western NM
today through Friday, where the most widespread wetting rain will be
focused. Cell motion today and tonight will be from southeast to
northwest, while becoming slightly more south to north Friday.
Locally heavy rain with potential for flash flooding will be
possible with any storm. The Northeast and East Central Plains will
continue to see few to no showers and storms through Friday. Higher
chances for wetting rain do return to that part of the state this
weekend, as a front pushes in from the north. Combined with the
ridge axis extending through NM, convection is anticipated to become
more widespread across the entire forecast area Sunday and Monday.

High temperatures through Saturday will be close to normal then cool
below average Sunday through Tuesday. Lows will be a few degrees
warmer than average. Vent rates today will be good to excellent for
most locales, but diminish to fair to poor over central and western
NM by Saturday.

Mid to late next week may become drier over western NM with high
Haines returning to the northwest third to half of of the state as
the upper high center reorganizes over AZ and western NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

46
Hazardous weather outlook, Jul 29, 3:06 AM MDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Thu Jul 29 2021

NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Thu Jul 29 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible across central and western portions of the
area this afternoon and evening, where localized areas of flash
flooding may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall is possible across central and western portions of the
area Friday and Saturday, where localized areas of flash flooding
may occur. A few strong to severe thunderstorms may be possible
Saturday across the northeast. Storm coverage and the threat for
flash flooding becomes more widespread on Sunday. Locally heavy
rainfall and flash flooding will continue to be a daily concern
through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Local storm report, Jul 29, 9:05 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLASH FLOOD      4 ESE NORTH VALLEY      35.16N 106.56W
07/27/2021                   BERNALILLO         NM   FIRE DEPT/RESCUE

            *** 1 FATAL ***
            ALBUQUERQUE FIRE/RESCUE REPORTED 2 PEOPLE
            CAUGHT IN FLOOD WATERS IN ARROYOS. ONE
            PERSON WAS ABLE TO ESCAPE THE FLOOD WATERS.
            THE OTHER PERSONS BODY WAS RECOVERED ON JULY
            28. THE LOCATION REPORTED HERE WAS WHERE THE
            PERSON WAS PULLED INTO THE ARROYO DURING THE
            STORM CAUSING HEAVY RAINFALL AND FLOODING.

&&
Local storm report, Jul 29, 12:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1221 PM MDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      4 ESE NORTH VALLEY      35.16N 106.56W
07/27/2021                   BERNALILLO         NM   FIRE DEPT/RESCUE

            CORRECTS TIME OF 520AM TO 520PM FOR PREVIOUS
            FLASH FLOOD REPORT FROM 4 ESE NORTH VALLEY.
            *** 1 FATAL *** ALBUQUERQUE FIRE/RESCUE
            REPORTED 2 PEOPLE CAUGHT IN FLOOD WATERS IN
            ARROYOS. ONE PERSON WAS ABLE TO ESCAPE THE
            FLOOD WATERS. THE OTHER PERSONS BODY WAS
            RECOVERED ON JULY 28. THE LOCATION REPORTED
            HERE WAS WHERE THE PERSON WAS PULLED INTO
            THE ARROYO DURING THE STORM CAUSING HEAVY
            RAINFALL AND FLOODING.

&&
Special weather statement, Jul 29, 12:47 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Thu Jul 29 2021

NMZ205-206-291915-
West Central Plateau-West Central Mountains-
1247 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gallup, moving northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Gallup, Red Rock State Park, Mentmore, Allison, Rock Springs and
Church Rock.

This includes Interstate 40 between Mile Markers 12 and 26.

&&

LAT...LON 3549 10855 3529 10864 3539 10897 3559 10885
TIME...MOT...LOC 1847Z 113DEG 18KT 3543 10872

Guyer
Special weather statement, Jul 29, 12:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1249 PM MDT Thu Jul 29 2021

NMZ203-204-211-291915-
Far Northwest Highlands-Northwest Highlands-Jemez Mountains-
1249 PM MDT Thu Jul 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO ARRIBA AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuba, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Cuba and La Jara.

This includes Highway 550 between Mile Markers 60 and 84.

&&

LAT...LON 3612 10678 3593 10687 3603 10729 3622 10720
TIME...MOT...LOC 1848Z 106DEG 14KT 3606 10699

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:06 PM MDTSpecial Weather StatementABQSandoval24 min
Jul 28, 6:32 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 28, 7:53 PM MDTAreal Flood AdvisoryABQCibola112 min
Jul 29, 12:47 PM MDTSpecial Weather StatementABQMcKinley28 min
Jul 29, 1:13 PM MDTAreal Flood AdvisoryABQMcKinley2 hr
Jul 29, 1:20 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval115 min
Jul 29, 1:49 PM MDTAreal Flood AdvisoryABQCibola, McKinley116 min
Jul 29, 1:58 PM MDTFlash Flood WarningABQSandoval2 hr
Jul 29, 2:00 PM MDTSpecial Weather StatementABQ30 min
Jul 29, 3:31 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.